MAUDE Adverse Event Report: DEPUY IRELAND 9616671 SUMMIT POR TAPER SZ8 HI OFF; SUMMIT HIP STEM : HIP FEMORAL STEM

DEPUY IRELAND 9616671 SUMMIT POR TAPER SZ8 HI OFF; SUMMIT HIP STEM : HIP FEMORAL STEM
Model Number 1570-11-150
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Hypersensitivity/Allergic reaction (1907); Necrosis (1971); Pain (1994); Loss of Range of Motion (2032); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530); Unspecified Tissue Injury (4559); Swelling/ Edema (4577)
Date of Event 07/13/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Litigation record alleges that on (b)(6) 2021, patient had severe metal reaction, pain, loss of mobility, metal wear and toxic heavy metal poisoning and at revision patient had swelling hip and found a large pseudotumor, extensive lysis and muscular necrosis and debris removed.Doi: (b)(6) 2009.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: it was reported that the patient had dislocation.Needed to revise mom liner to constrained poly.No signs of metallosis.The surgeon did not believe mom was the concern in this case.The photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device from attachment "(b)(4)_x-ray_images-received 08-sept-2023".Visual analysis of the photo was not able to identify any non conformance's for summit por taper sz8 hi off or a relation with the reported event.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was not confirmed for summit por taper sz8 hi off since the observed condition would not contribute to a device issue.There is no indication that a design or manufacturing issue has caused the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: h6 (impact code).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: a4, d4 (expiry date) if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected: a2 dob.
 
Event or Problem Description
Medical records received.In mid-2022, the patient began having recurrent right hip pain and swelling with trouble walking.Radiographs showed destruction of the pubic rami and evidence of an ongoing lytic process.An mri showed recurrent soft tissue masses and fluid collections around the right hip.The patient underwent two aspirations for infection, which were negative.On (b)(6) 2022, the patient underwent a right hip incision, irrigation, debridement and drainage of large soft tissue mass/fluid collection.Intraoperatively, 3-5l of hematomatous material was removed.The hip cavity had a thick ¿rind¿ of sheaths of brownish tissue around the entire cavity of fluid that was removed.There was widespread destruction of muscle.Several times throughout the operation, the wound had to be packed and blood products were used to keep the patient stable.There was osteolysis within the peritrochanteric, illium, and ischium regions.Towards the end of the procedure, the patient became unstable requiring pressor support, boluses of epinephrine and a rapid closure.Required 5 unites of packed red blood cells, 2 units of ffp, 500ml of albumin, 700ml of cell saver and 4 l of crystalloid due to the massive loss of blood.The patient was transferred immediately to the icu for further resuscitative measures and close care.On (b)(6) 2022, the patient underwent a repeat irrigation and debridement with a formal/tight surgical closure, placement of drains and an incisional wound vac due to the emergency loose closure that was performed on his (b)(6) 2022 surgery.An additional 500l of hematoma was evacuated.During closure, a suture granuloma and purulence from previous surgical efforts was identified.There was a small area of indurated skin from this, which was swabbed and sent for culture.The area was dissected and sutured with a wound vac placed over the entire surgical wound.Due to the surgeon comments stating this is an ongoing process from the metal on metal reaction, this pc will be updated with the above harms as this is considered an ongoing event from the metal on metal reaction.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added :b7.If information that was not available for the initial report is obtained, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b5 corrected: d4 (primary udi number).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Adverse event clinician review 03 july 2025: record received on (b)(6) 2025 was a death certificate for the patient, which indicated that the patient's death was related to the following: a.Hypoxic respiratory failure (interval: 1 week) b.Pneumonia (interval: 1 week) c.Left hemidiaphragm paralysis (interval: 10 years) other conditions contributing to death: severe protein calorie malnutrition, atrial fibrillation, acute renal failure, and septic shock.He was reported to have died of natural causes.The new information provided from this death certificate does not suggest or conclude that depuy products/procedures caused/contributed to the patient's unfortunate death.There are specific and multiple comorbidities that appear to have been the causative factors in this case, unrelated to any depuy products.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b5, b6, b7.Corrected: d3 (manufacturer address street line 1), d4 (primary udi number).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Updated event description: the patient had a second right hip revision on (b)(6) 2022.At that time, the patient experienced hemorrhage, necessitating 18 units of blood.Post-surgery, patient's lungs were filled with fluid necessitating the use of a ventilator for 11 to 12 days.Additionally, the upper thighs are significantly swollen and are painful when elevating the legs higher than the heart.Dor: (b)(6) 2022 affected side: right hip.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b7.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint recon described in this report.H11 additional narrative: added: b7, h6 health effect (clinical code ,impact code and medical device problem code).If information that was not available for the initial report is obtained, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint recon described in this report.H11 additional narrative: added: h6 health effect ( clinical and impact code).If information that was not available for the initial report is obtained, a follow-up report will be filed as appropriate.

Brand Name
SUMMIT POR TAPER SZ8 HI OFF
Common Device Name
SUMMIT HIP STEM : HIP FEMORAL STEM
Manufacturer (Section D)
DEPUY IRELAND 9616671
13 mole business park, randall
cork
EI 
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key15462566
Report Number1818910-2022-18398
Device Sequence Number15173770
Product Code LPH
UDI-Device Identifier10603295060093
UDI-Public(01)10603295060093(17)190217(10)DF5BA1000
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/17/2019
Device Model Number1570-11-150
Device Catalogue Number157011150
Device Lot NumberDF5BA1000
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer07/14/2023
08/08/2023
08/18/2023
09/22/2023
09/26/2023
06/30/2025
07/18/2025
08/26/2025
10/09/2025
10/21/2025
11/07/2025
Initial Report FDA Received Date09/22/2022
Supplement Report FDA Received Date08/07/2023
08/09/2023
09/06/2023
09/25/2023
09/29/2023
07/03/2025
07/24/2025
09/02/2025
10/15/2025
10/23/2025
11/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/19/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
12/14 ARTICUL 40MM M SPEC+5.; PINNACLE 300 ACET CUP 60MM.; PINNACLE MTL INS NEUT40IDX60OD.; SUMMIT POR TAPER SZ8 HI OFF.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight113 KG